Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 91, NWS Huntsville, AL

May 1, 2009Lauderdale County, Limestone County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 1, 2009, 3:42 PM CDT for Lauderdale County, Limestone County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2009, 3:42 PM CDT (20:42 UTC)
Expired
May 1, 2009, 4:30 PM CDT
In force
48 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Lauderdale County, AL, Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:23 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:48 PM CDT, 54 minutes earlier.

Area forecast discussion, May 1, 2:48 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
248 PM CDT FRI MAY 1 2009

.MESOSCALE UPDATE...FOR THREAT OF SEVERE THUNDERSTORMS.

FRONTAL BOUNDARY EXTENDS FROM CENTRAL OHIO SOUTHWESTWARD THROUGH
SOUTHEASTERN OKLAHOMA. NEW MCS HAS DEVELOPED IN CENTRAL TENNESSEE
AHEAD OF THIS FRONT AND IS PUSHING EAST. SOME STORMS HAVE
DEVELOPED SOUTHWEST OF THIS ORGANIZED AREA OF CONVECTION INTO
NORTHWESTERN ALABAMA. THE ATMOSPHERE HAS BECOME MODERATELY UNSTABLE
DUE TO DAYTIME HEATING...ESPECIALLY WEST OF INTERSTATE 65.

SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITHIN AND
AHEAD OF THIS CONVECTIVE COMPLEX THROUGH 7 PM. THEREFORE...A
SEVERE THUNDERSTORM WATCH IS BEING ISSUED FOR ENTIRE FORECAST AREA
UNTIL 7 PM. MAIN THREATS WITH ANY SEVERE STORMS WILL BE WIND GUSTS
OVER 60 MPH AND LARGE HAIL.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, May 1, 2:44 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT FRI MAY 1 2009

ALZ001>010-016-TNZ076-096-097-021000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
244 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE
TENNESSEE VALLEY AREA THROUGH THE EVENING HOURS. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS TO 60
MPH AND LARGE HAIL. LOCALLY HEAVY RAIN AND GUSTY OUTFLOW WINDS ARE
ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. THE THUNDERSTORM
THREAT IS EXPECTED TO DIMINISH DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD...WITH THE
BETTER CHANCES LOCATED OVER SOUTHERN TENNESSEE. SOME STORMS MAY BE
STRONG IN NATURE WITH THE POTENTIAL FOR GUSTY WINDS...SMALL HAIL AND
LOCALLY HEAVY RAINFALL. IN ADDITION...A FEW THUNDERSTORMS MAY
APPROACH SEVERE THRESHOLDS EARLY NEXT WEEK AS AN EASTWARD MOVING
COLD FRONT INTERACTS WITH PASSING UPPER LEVEL DISTURBANCES. THE
PRIMARY THREAT WITH ANY SEVERE STORMS THAT DEVELOP LOOKS TO BE
DAMAGING WIND GUSTS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED THIS AFTERNOON AND EVENING.

AK/CA/DL

In the hours before

Special weather statement, May 1, 3:12 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 PM CDT FRI MAY 1 2009

ALZ005-006-TNZ076-096-012035-
LIMESTONE-LINCOLN-MADISON-MOORE-
312 PM CDT FRI MAY 1 2009

...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTHERN ALABAMA AND
SOUTHERN MIDDLE TENNESSEE...

A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS EXTENDS FROM
SOUTHWEST LAWRENCE TO EASTERN MARSHALL COUNTY...IN SOUTHERN MIDDLE
TENNESSEE. THIS LINE OF STORMS IS MOVING EAST-SOUTHEAST AT AROUND
30 MPH AND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...LARGE HAIL
AND DAMAGING WINDS. THE STORMS WILL BEGIN TO IMPACT NORTHERN
LIMESTONE...MADISON AND LINCOLN COUNTY BETWEEN 3:30 PM AND 4:30 PM.

RESIDENTS SHOULD TAKE THE NECESSARY PRECAUTIONS NOW TO PREPARE FOR
SEVERE WEATHER...AND STAY TUNED FOR ANY FORTHCOMING WARNINGS.

NADLER
Special weather statement, May 1, 3:30 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT FRI MAY 1 2009

ALZ001-012115-
LAUDERDALE-
330 PM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 415 PM
CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ZIP CITY...OR 5 MILES NORTHEAST OF
UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

COYNE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:03 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale42 min
May 1, 4:45 AM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone30 min
May 1, 11:47 AM CDTAreal Flood WarningHUNMadison6 hr
May 1, 2:47 PM CDTSevere Thunderstorm WarningHUNLauderdale43 min
May 1, 3:59 PM CDTTornado WarningHUNLauderdale31 min
May 1, 4:11 PM CDTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more8 hr
May 1, 4:13 PM CDTSevere Thunderstorm WarningHUNLauderdale32 min
May 1, 4:18 PM CDTSevere Thunderstorm WarningHUNJackson, Madison42 min
May 1, 4:20 PM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone40 min
May 1, 4:40 PM CDTTornado WarningHUNLauderdale, Lawrence, Limestone17 min
May 1, 4:42 PM CDTSevere Thunderstorm WarningHUNMadison48 min
May 1, 4:53 PM CDTFlash Flood WarningHUNColbert, Lauderdale, Lawrence, Limestone, Morgan6 hr
May 1, 4:58 PM CDTSevere Thunderstorm WarningHUNJackson, Madison32 min
May 1, 5:18 PM CDTSevere Thunderstorm WarningHUNJackson, Marshall42 min
May 1, 5:31 PM CDTFlash Flood WarningHUNJackson, Madison, Marshall, Morgan6 hr
May 1, 5:35 PM CDTSevere Thunderstorm WarningHUNMadison, Marshall, Morgan40 min
May 1, 5:45 PM CDTTornado WarningHUNJackson15 min
May 1, 5:57 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson48 min
May 1, 6:15 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall, Morgan45 min
May 1, 6:23 PM CDTFlash Flood WarningHUNCullman, DeKalb, Jackson, Marshall, Morgan6 hr
May 1, 3:27 PM CDTSevere Thunderstorm WarningHUNLincoln, Moore48 min
May 1, 3:44 PM CDTTornado WarningHUNLincoln46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.